Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 9, 2023, 10:06 AM CDT for Norton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 10:06 AM CDT (15:06 UTC)
- Expired
- May 9, 2023, 10:30 AM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Norton County, KS
The radar
The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WFUS53 KGLD 091506
TORGLD
KSC137-091530-
/O.NEW.KGLD.TO.W.0002.230509T1506Z-230509T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1006 AM CDT Tue May 9 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Norton County in northwestern Kansas...
* Until 1030 AM CDT.
* At 1005 AM CDT, a severe thunderstorm capable of producing a
tornado was located 7 miles northeast of Edmond, or 13 miles
southeast of Norton, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Norton County, including the following locations...
Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9963 3961 9979 3978 9976 3978 9963
TIME...MOT...LOC 1505Z 279DEG 20KT 3969 9971
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg2 follow-up statements
956
WWUS53 KGLD 091513
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1013 AM CDT Tue May 9 2023
KSC137-091530-
/O.CON.KGLD.TO.W.0002.000000T0000Z-230509T1530Z/
Norton KS-
1013 AM CDT Tue May 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
SOUTHEASTERN NORTON COUNTY...
At 1013 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Logan, or 16 miles southeast of Norton,
moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3958 9963 3961 9973 3975 9974 3975 9963
TIME...MOT...LOC 1513Z 279DEG 20KT 3968 9965
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg182
WWUS53 KGLD 091527
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1027 AM CDT Tue May 9 2023
KSC137-091537-
/O.EXP.KGLD.TO.W.0002.000000T0000Z-230509T1530Z/
Norton KS-
1027 AM CDT Tue May 9 2023
...THE TORNADO WARNING FOR SOUTHEASTERN NORTON COUNTY WILL EXPIRE AT
1030 AM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until noon CDT for
northwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Graham County untill 11 am CT.
LAT...LON 3958 9963 3961 9973 3975 9974 3975 9963
TIME...MOT...LOC 1527Z 279DEG 20KT 3967 9956
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 6:47 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 9, 6:47 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 547 AM MDT Tue May 9 2023 .UPDATE... Issued at 544 AM MDT Tue May 9 2023 ...Severe Thunderstorm Watch Issued For The Morning... A Severe Thunderstorm Watch has been issued for counties along and east of Highway 25. So far a cluster of storms has developed near the KS/NE border that has produced reported dime size hail with radar supportive of at least quarter sized hail. Storms have also fired south of I-70 in NW Kansas along a NW-SE orientated boundary. All storms have concern for large hail and a few severe wind gusts are also possible. && .SHORT TERM...(Today through Thursday) Issued at 300 AM MDT Tue May 9 2023 Complicated forecast as a closed upper low gradually approaches the forecast area from the southwest today through Thursday. There will be numerous chances for showers and thunderstorms, some severe, with the first round beginning early this morning. MUCAPE is streaming northward from southern Kansas and will encounter the low level jet as it reaches northwest Kansas around 12z. Short term models continue to suggest elevated thunderstorms developing in the north central portion of the forecast area and moving east through the morning hours. MUCAPE values up to 3000 j/kg suggest large hail will be possible. These storms should move east and out of the area by 18z. For the rest of the day...considerable uncertainty exists for the development of additional storms. Morning convection may send out a stabilizing outflow to the west and prohibit additional development, and the CAMs are indeed dry for the most part. However, global models want to redevelop convection mainly over Colorado as another shortwave trough moves up from the southwest ahead of the main upper low. As a result, hesitant to go completely dry and will maintain some low confidence pops for this afternoon and tonight, mainly for western and northern areas. Overnight, may see fog develop with a light east to northeast surface flow and saturated boundary layer, especially across northern and western areas. On Wednesday, expecting a mostly cloudy day with morning fog. The next shortwave will move up from the south during the afternoon bringing good chances for showers and thunderstorms. Best combination of instability and shear will be along and west of the Colorado and Kansas border area, where there is a slight risk for severe storms capable of producing large hail and damaging winds. There will also be a tornado risk, primarily in Colorado, where initial discrete storms will be in a favorable shear environment. Thursday night, showers and storms will increase in coverage, especially in western areas, as the main upper low moves into southeast Colorado. On Thursday, showers and thunderstorms will be ongoing in the morning hours with the upper low now over northeast Colorado. After 18z, southwesterly winds begin to dry out and stabilize western areas. How far east the drying occurs will determine storm chances in the afternoon. Right now models show instability axis persisting into the afternoon along and east of a Benkelman to Quinter line, but quickly moving east and out of the area shortly after 00z. So there will be a relatively short window in that area Thursday afternoon for severe storms capable of producing large hail and damaging winds, and a low risk for a tornado or two given deep layer shear values of 40 kts and proximity to the closed upper low. Further west, severe risk will be much lower in the afternoon, but there will be scattered showers and isolated thunderstorms with wraparound precipitation, perhaps even a brief weak tornado with the upper low in the area. Thursday night the upper low will be in the Nebraska panhandle with precipitation gradually lifting north and out of the area. Temperatures through the period will be above normal today and Wednesday, with some slight cooling on Thursday resulting in temperatures closer to normal. Highs will be in the upper 70s to lower 80s today and tomorrow, then upper 60s to upper 70s on Thursday. Lows will be in the 50s tonight and tomorrow night, cooling into 40s and 50s Thursday night. .LONG TERM...(Wednesday through Monday) Issued at 303 AM MDT Tue May 9 2023 For this long-term forecast discussion, current indications are that widespread high-impact weather should not be anticipated. In fact, there may not be any impactful weather at all due to several factors. First, the upper level disturbance responsible for this week's severe weather will have moved well to the north, no longer influencing our weather save for a few showers and possible non- severe storms Friday afternoon north of Interstate 70. Second, as the upper low moves northeast, the surface low will move with it, dragging the dryline further east as well. This will eliminate most, if not all, of the instability across the High Plains. The instability is further hampered by widespread cloud cover that is anticipated Saturday and Sunday. With a stationary front positioned south of us, likely in Texas and Oklahoma, I would anticipate most of the precipitation being confined to the front, as well as the Rockies to our west. This should leave our area generally dry through the weekend, though a few showers/non-severe storms could not be ruled out. Finally, for the overall upper level pattern, a low pressure system is expected to develop well to the southwest, over northern Mexico and the southwestern U.S. where it looks to persist into next week. This will generally block us from shortwave troughs moving into our area, therefore significantly hindering any upper level support for any type of weather. A larger low pressure should be situated over the Great Lakes, and it appears as though a disturbance should force a cold front through the High Plains on Tuesday. However, without much return flow across the Great Plains due to the pesky frontal boundary to our south blocking Gulf moisture, instability will once again be limited so it appears this should be another dry frontal passage. Model guidance differs wildly with this front and the resulting temperatures that may be observed, so current indications are that we will not have to worry about any frost/freeze concerns either. In the end, long story short, expect fairly tranquil weather Friday into next week with little precipitation and cooler temperatures being the primary weather story. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 534 AM MDT Tue May 9 2023 For KGLD... VFR conditions are expected to start the period as storms in the area are expected to stay east of the terminal. However, LLWS has been present and is forecasted to remain for the first two hours of the period. After that clear skies and relatively light near surface winds from the south-southeast are forecasted. Starting around 21Z and through the remainder of the period, storms are possible. However, they are low chance (~15%) and it is hard to pin down exactly when, especially with the early morning convection. Conditions will likely then transition to IFR as ceilings lower with moisture advection and storms in the area. Confidence in this is not high, but enough to include in the TAFs. Look for future updates. For KMCK... Storms are forecasted to be in the area at the start of the period. Currently also have a cluster of storms moving towards the terminal from the southwest that should be in the area around 1230Z. Storms will then linger in the area till around 15Z before moving away/dissipating. The storms have produced hail up to at least dime size in Cheyenne county. Once the storms pass, clear conditions are forecasted for a few hours. Then storm chances return in the afternoon (around or after 21Z) and remain through much of the period. Confidence isn't high enough for a prevailing group yet, so look for future amendments and issuance. IFR to potentially LIFR conditions are expected late in the evening and through the remainder of the period as ceilings lower and fog potentially develops. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KAK SHORT TERM...024 LONG TERM...RRH AVIATION...KAK
Hazardous weather outlook, May 9, 6:52 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 552 AM MDT Tue May 9 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 552 AM MDT Tue May 9 2023 /652 AM CDT Tue May 9 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Severe Thunderstorm Watch has been issued for counties along and east of a line from Hitchcock to Logan counties. Large hail up to 2.5 inches and severe wind gusts are the primary hazards. The watch will last until noon central time. Additional thunderstorms may develop later this afternoon and early evening, though confidence is low. Should storms redevelop, they will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms Wednesday afternoon and evening west of Highway 25 including all of northeast Colorado, and a marginal risk east of Highway 25. In the slight risk area, large hail and damaging winds will be the main hazards, with perhaps a couple of tornadoes in northeast Colorado. In the marginal risk area, there will be a more isolated risk for large hail and damaging winds. On Thursday, there is a slight risk for severe thunderstorms in the afternoon and early evening east of a line from Benkelman, Nebraska, to Quinter, Kansas. Large hail and damaging winds will be the main hazards, with possibly a tornado. Further west, storms will be more isolated, but a brief weak tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 9, 9:03 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN BENKELMAN 40.06N 101.54W
05/09/2023 E2.00 INCH DUNDY NE PUBLIC
SOCIAL MEDIA REPORT OF STORM TOTAL 2 INCHES.
&&
KAKLocal storm report, May 9, 9:34 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 2 NE NORTON 39.86N 99.86W
05/09/2023 E60 MPH NORTON KS PUBLIC
SOCIAL MEDIA REPORT OF A WIND GUSTS AS THE
STORM MOVED IN AROUND 60 MPH.
&&
KAKLocal storm report, May 9, 9:38 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL NORTON 39.83N 99.89W
05/09/2023 M0.25 INCH NORTON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZED HAIL FOR
30 SECONDS.
&&
KAKLocal storm report, May 9, 9:49 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST NORTON 39.84N 99.90W
05/09/2023 E65 MPH NORTON KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS AROUND 65
MPH.
&&
KAKLocal storm report, May 9, 9:50 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 1 NW LUDELL 39.86N 100.97W
05/09/2023 E1.00 INCH RAWLINS KS TRAINED SPOTTER
ESTIMATED DIME TO NICKEL SIZED HAIL BETWEEN
7:30 AND 8 AM CT. THE HAIL TURNED THE GROUND
WHITE. ESTIMATED TIME OF REPORT.
&&Local storm report, May 9, 10:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL LENORA 39.61N 100.00W
05/09/2023 M0.88 INCH NORTON KS TRAINED SPOTTER
SPOTTER REPORTED NICKEL SIZED HAIL.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:59 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 8, 9:15 PM CDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| May 9, 5:29 AM CDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| May 9, 6:01 AM CDT | Special Weather Statement | GLD | Logan | 29 min |
| May 9, 6:19 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| May 9, 6:30 AM CDT | Special Weather Statement | GLD | Logan | 30 min |
| May 9, 6:34 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 41 min |
| May 9, 6:47 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 43 min |
| May 9, 7:01 AM CDT | Special Weather Statement | GLD | Gove | 29 min |
| May 9, 7:15 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 9, 7:26 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 49 min |
| May 9, 7:59 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 61 min |
| May 9, 8:03 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 42 min |
| May 9, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 61 min |
| May 9, 9:00 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 30 min |
| May 9, 9:27 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 93 min |
| May 9, 9:44 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 61 min |
| May 9, 9:55 AM CDT | Tornado Warning | GLD | Graham, Norton | 35 min |
| May 9, 10:29 AM CDT | Tornado Warning | GLD | Graham | 31 min |
| May 9, 10:58 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| May 9, 11:29 AM CDT | Special Weather Statement | GLD | Graham | 16 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.